Bismuth subsalicylate toxicity as a cause of prolonged encephalopathy with myoclonus Academic Article uri icon

Overview

MeSH Major

  • Bismuth
  • Brain
  • Myoclonus

abstract

  • Bismuth subsalicylate preparations are over-the-counter products for gastrointestinal complaints. Bismuth toxicity causes delirium, psychosis, ataxia, myoclonus, and seizures and is reversible over several weeks or months, when bismuth intake is stopped. We report a 54-year-old man with a 6-week history of progressive confusion and memory difficulty and a 2-3-week history of involuntary movements and gait impairment. His encephalopathy was further characterized by marked multifocal myoclonic jerks, coarse postural tremors, postural instability, and gait ataxia. He gradually improved. Extensive toxic, metabolic, and infectious workup demonstrated bismuth toxicity. Spinal tap and brain magnetic resonance scan were normal. Electroencephalography showed bihemispheric slowing. As his encephalopathy cleared, he reported using bismuth subsalicylate long term (daily intake of 8 oz). Bismuth levels 5 weeks after cessation of bismuth were elevated and normalized after 12 weeks. He followed a typical course for bismuth toxicity with subacute progressive encephalopathy and gradual recovery. Creutzfeldt-Jakob was strongly considered due to his rapidly progressive encephalopathy, multifocal myoclonus, and ataxia. Due to its rarity, bismuth toxicity is often overlooked. We hope this presentation will increase recognition of bismuth toxicity. We believe more detailed labeling of bismuth products is needed to avoid similar toxicity from this readily available product.

publication date

  • March 29, 1995

Research

keywords

  • Academic Article

Identity

Language

  • eng

Digital Object Identifier (DOI)

  • 10.1002/mds.870100215

PubMed ID

  • 7753066

Additional Document Info

start page

  • 220

end page

  • 2

volume

  • 10

number

  • 2